Flash Flood, Greene
- When
- May 4, 8:18 AM CST to 3:30 PM CST
- Where
- Greene County, Countywide
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
A warm front was located to the south of Iowa. Strong warm air advection was taking place over the state.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front was located to the south of Iowa. Strong warm air advection was taking place over the state. Wind profilers and VAD wind profile data showed winds of 55 kts within 500 meters of the surface. A line of thunderstorms formed along the moisture gradient and lifted northeast across the state. There was a several hour period that the northeast transport of moisture was in balance with the influx of drier air from the northeast. The line of thunderstorms remained stationary and deposited copious amounts of rain. Much of the state was already nearly saturated from heavy rainfall during the previous week. The additional 2 to 4 inch rainfall that occurred in a three hour period produced flash flooding in several areas. Water was flowing over highways in Greene and Dallas Counties. In Polk County, in addition to the water flowing over highways, flooding was widespread in the Des Moines metro area. Many intersections were flooded by several feet of water around the metro area. There were also numerous reports of flooding in basements around the three counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 4:08 AM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 508 AM CDT SUN MAY 4 2003 UPDATE FOR THE NEW WATCH OUT SHORTLY. .DSM...NONE FAB
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CDT SUN MAY 4 2003 ...SEVERE WEATHER WITH LARGE HAIL AND THE POTENTIAL FOR TORNADOES REMAINS FOR SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA THIS MORNING. THE MAIN THREAT FROM THE STORMS THIS MORNING WILL BE LARGE HAIL. THE STORMS ARE FORECAST TO END BY LATE MORNING THEN REDEVELOP THIS AFTERNOON ALONG A FRONTAL BOUNDARY. SEVERE STORMS SHOULD QUICKLY DEVELOP THIS AFTERNOON IN THE MOIST AND VERY UNSTABLE AIRMASS. SIGNIFICANT SHEAR SHOULD BE PRESENT FOR THE STORMS TO EVOLVE INTO SUPERCELLS. AN OUTBREAK OF TORNADOES IS LIKELY THIS AFTERNOON. THE BEST AREA IN CENTRAL IOWA TO SEE TORNADOES WILL BE THE SOUTHERN THREE TIERS OF COUNTIES...MAINLY ALONG AND SOUTH OF HIGHWAY 92. HOWEVER...IF THE STORM SYSTEM MOVES JUST A BIT MORE NORTH...THE TORNADO THREAT COULD EASLIY BE AS FAR NORTH AS HIGHWAY 20. IN ADDITION TO THE HAIL AND TORNADO THREAT...RECENT RAINFALL HAS MOISTENED SOILS CONSIDERABLY THEREFORE ANY HEAVY RAINFALL MAY LEAD TO RAPID RUNOFF AND QUICKLY FILL SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE WEATHER MAY AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ON TWO SEPARATE OCCASIONS TODAY. SPOTTER DEPLOYMENT WILL BE NEEDED THIS MORNING OVER SOUTHERN IOWA THEN AGAIN THIS AFTERNOON AND EVENING OVER SOUTHERN AND CENTRAL PORTIONS OF CENTRAL IOWA. THERE IS A TORNADIC POTENTIAL THIS AFTERNOON AND EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0916 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....The Des Moines radar (KDMX), 65 km away, was scanning. The volume nearest the first event began at 14:17 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353721, 5353722, 5353723.